Skip to main content

EQUIVARIANT COHOMOLOGY OF RATIONALLY SMOOTH GROUP EMBEDDINGS

Abstract

We describe the equivariant cohomology ring of rationally smooth projective embeddings of reductive groups. These embeddings are the projectivizations of reductive monoids. Our main result describes their equivariant cohomology in terms of roots, idempotents, and underlying monoid data. Also, we characterize those embeddings whose equivariant cohomology ring is obtained via restriction to the associated toric variety. Such characterization is given in terms of the closed orbits.

This is a preview of subscription content, access via your institution.

References

  1. M. Brion, S. Kumar, Frobenius Splitting Methods in Geometry and Representation Theory, Progress in Mathematics, Vol. 231, Birkhäuser Boston, Boston, MA, 2005.

  2. A. Borel, Seminar on Transformation Groups, Annals of Math Studies, No. 46, Princeton University Press, Princeton, NJ, 1960.

  3. M. Brion, Equivariant Chow groups for torus actions, Transform. Groups 2 (1997), no. 3, 1997, 225–267.

  4. M. Brion, Equivariant cohomology and equivariant intersection theory, in: Representation Theories and Algebraic Geometry (Montreal, PQ, 1997), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 514, Kluwer Acad. Publ., Dordrecht, 1998, pp. 1–37.

  5. M. Brion, The behaviour at infinity of the Bruhat decomposition, Comment. Math. Helv. 73 (1998), 137–174.

  6. M. Brion, Rational smoothness and fixed points of torus actions, Transform. Groups 4 (1999), no. 2–3, 127–156.

  7. M. Brion, Poincaré duality and equivariant cohomology, Michigan Math. J. 48 (2000), 77–92.

  8. M. Brion, Local structure of algebraic monoids, Mosc. Math. J. 8 (2008), no. 4, 647–666.

  9. M. Brion, On algebraic semigroups and monoids, in: Algebraic Monoids, Group Embeddings and Algebraic Combinatorics, Fields Institute Communication Series, Vol. 71, Springer, New York, 2014, pp. 1–55.

  10. M. Brion, M. Vergne, An equivariant Riemann–Roch theorem for complete, simplicial toric varieties. J. Reine Angew. Math. 482 (1997), 67–92.

  11. J. Carrell, The Bruhat graph of a Coxeter group, a conjecture of Deodhar, and rational smoothness of Schubert varieties, in: Algebraic Groups and Their Generalizations: Classical Methods (University Park, PA, 1991), Proc. Sympos. Pure Math., Vol. 56, Part 1, Amer. Math. Soc., Providence, RI, 1994, pp. 53–61.

  12. J. Carrell, J. Kuttler, Smooth points of T-stable varieties in G/B and the Peterson map, Invent. Math. 151 (2003), no. 2, 353–379.

  13. В. И. Данилов, Геомеmия mорических многообразий, УМН 33 (1978), no. 2(200), 85–134. Engl. transl.: V. I. Danilov, The geometry of toric varieties, Russian Math. Surveys 33 (1978), no. 2, 97–154.

  14. C. De Concini, C. Procesi, Cohomology of compactications of algebraic groups, Duke Math. J. 53 (1986), no. 3, 585–594.

  15. R. Gonzales, Rational smoothness, cellular decompositions and GKM theory, Geometry and Topology 18 (2014), no. 1, 291–326.

  16. R. Gonzales, Localization in equivariant operational K-theory and the Chang–Skjelbred property, Max-Planck-Institut für Math. preprint, 2014–20, arXiv:1403.4412.

  17. R. Gonzales, Algebraic rational cells, equivariant intersection theory, and Poincaré duality, Max-Planck-Institut für Math. Preprint, 2014–21, arXiv:1404.2486.

  18. M. Goresky, R. Kottwitz, R. MacPherson, Equivariant cohomology, Koszul duality, and the localization theorem, Invent. Math. 131 (1998), 25–83.

  19. W. Y., Hsiang, Cohomology Theory of Topological Transformation Groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 85, Springer-Verlag, New York, 1975.

  20. J. Humphreys, Reflection Groups and Coxeter Groups, Cambridge Studies in Advanced Mathematics, Vol. 29. Cambridge University Press, Cambridge, 1990.

  21. P. Littelmann, C. Procesi, Equivariant cohomology of wonderful compactifications, in: Operator Algebras, Unitary Representations, Enveloping Algebras, and Invariant Theory (Paris, 1989), Progress in Mathematics, Vol. 92, Birkhäuser Boston, Boston, MA, 1990, pp. 219–262.

  22. N. Perrin, On the geometry of spherical varieties, Transform. Groups 19 (2014), no. 1, 171–223.

  23. N. Perrin, Split subvarieties of group embeddings, Trans. Amer. Math. Soc. (2015), electronic, DOI: http://dx.doi.org/10.1090/S0002-9947-2015-06279-5.

  24. M. S. Putcha, L. E. Renner, The system of idempotents and lattice of J-classes of reductive algebraic monoids, J. Algebra 116 (1988), 385–399.

  25. M. S. Putcha, Linear Algebraic Monoids, London Mathematical Society Lecture Note Series, Vol. 133, Cambridge University Press, Cambridge, 1988

  26. D. Quillen, The spectrum of an equivariant cohomology ring: I, Annals of Math., 2nd. Ser. 94 (1971), no. 3, 549–572.

  27. L. Renner, Classification of semisimple algebraic monoids, Trans. Amer. Math. Soc. 292 (1985), 193–223.

  28. L. Renner, Analogue of the Bruhat decomposition for algebraic monoids, J. Algebra 101 (1986), 303–338.

  29. L. Renner, Classification of semisimple varieties, J. Algebra 122 (1989), no. 2, 275–287.

  30. L. Renner, The H-polynomial of a semisimple monoid, J. Algebra 319 (2008), 360–376.

  31. L. Renner, Descent systems for Bruhat posets, J. Alg. Comb. 29 (2009), 413–435.

  32. L. Renner, Rationally smooth algebraic monoids, Semigroup Forum 78 (2009), 384–395.

  33. L. Renner, The H-polynomial of an irreducible representation, J. Algebra 332 (2011), 159–186.

  34. L. Renner, Linear Algebraic Monoids, Encyclopaedia of Mathematical Sciences, Vol. 134, Subseries Invariant Theory and Algebraic Transformation Groups, Vol. V, Springer, Berlin, 2005.

  35. A. Rittatore, Algebraic monoids and group embeddings, Transform. Groups 3 (1998), no. 4, 375–396.

  36. L. Solomon, An introduction to reductive monoids, in: Semigroups, Formal Languages and Groups (York, 1993), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 466, Kluwer Acad. Publ., Dordrecht, 1995, pp. 295–352.

  37. T. Springer, Linear Algebraic Groups, 2nd ed., Progress in Mathematics, Vol. 9, Birkhäuser Boston, Boston, MA, 1998.

  38. Д. Тимашев, Эквиварианmые комnакmфикации редукmивных груnn, Мат. Сб. 194 (2003), no. 4, 119–146. Engl. transl.: D. Timashev, Equivariant compactifications of reductive groups, Sb. Math. 194 (2003), no. 3–4, 589–616.

  39. D. Timashev, Homogeneous Spaces and Equivariant Embeddings, Encyclopaedia of Mathematical Sciences, Vol. 138, Subseries Invariant Theory and Algebraic Transformation Groups, Vol. VIII, Springer, Heidelberg, 2011.

  40. V. Uma, Equivariant K-theory of compactifications of algebraic groups, Transform. Groups 12 (2007), no. 2, 371–406.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to RICHARD P. GONZALES.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

GONZALES, R.P. EQUIVARIANT COHOMOLOGY OF RATIONALLY SMOOTH GROUP EMBEDDINGS. Transformation Groups 20, 743–769 (2015). https://doi.org/10.1007/s00031-015-9322-0

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00031-015-9322-0

Keywords

  • Algebraic Group
  • Toric Variety
  • Maximal Torus
  • Equivariant Cohomology
  • Compacti Cation